Acquired epidermodysplasia verruciformis and its relationship to immunosuppressive therapy: Report of a case and review of the literature

Research output: Contribution to journalReview article

5 Citations (Scopus)

Abstract

Introduction: Epidermodysplasia verruciformis (EV) is a rare inherited dermatosis characterized by increased susceptibility to human papilloma virus infection. Acquired EV occurs in patients with compromised cell-mediated immunity, such as patients with HIV and transplant recipients. Optimal management of acquired EV has not yet been established, as cases are rare and are due to a variety of underlying conditions. Additionally, no distinctions have been made between different immunosuppressive medications and their respective link to EV. Methods and Results: We report a patient with systemic lupus erythematosus who developed EV while on azathioprine and prednisone. The patient's lesions resolved completely after she was switched from azathioprine to mycophenolate mofetil. Her lesions recurred when her immunosuppressive regimen was again changed from mycophenolate mofetil to methotrexate. A review of the literature revealed azathioprine to be related to other cases of acquired EV. Discussion: This case indicates a possible link between specific immunosuppressive drugs and the development of EV, allowing for new EV treatment considerations. In this case and previous cases, azathioprine is indicated as being particularly linked with the development of EV, while mycophenolate mofetil may be an immunosuppressive option that is less likely to induce EV in patients predisposed to this condition.

Original languageEnglish (US)
Pages (from-to)701-704
Number of pages4
JournalJournal of Drugs in Dermatology
Volume16
Issue number7
StatePublished - Jul 1 2017

Fingerprint

Epidermodysplasia Verruciformis
Immunosuppressive Agents
Azathioprine
Mycophenolic Acid
Therapeutics
Papillomaviridae
Virus Diseases
Prednisone
Skin Diseases
Methotrexate
Cellular Immunity
Systemic Lupus Erythematosus

ASJC Scopus subject areas

  • Medicine(all)
  • Dermatology

Cite this

@article{70c9698499664833ab677aa7bce8c38f,
title = "Acquired epidermodysplasia verruciformis and its relationship to immunosuppressive therapy: Report of a case and review of the literature",
abstract = "Introduction: Epidermodysplasia verruciformis (EV) is a rare inherited dermatosis characterized by increased susceptibility to human papilloma virus infection. Acquired EV occurs in patients with compromised cell-mediated immunity, such as patients with HIV and transplant recipients. Optimal management of acquired EV has not yet been established, as cases are rare and are due to a variety of underlying conditions. Additionally, no distinctions have been made between different immunosuppressive medications and their respective link to EV. Methods and Results: We report a patient with systemic lupus erythematosus who developed EV while on azathioprine and prednisone. The patient's lesions resolved completely after she was switched from azathioprine to mycophenolate mofetil. Her lesions recurred when her immunosuppressive regimen was again changed from mycophenolate mofetil to methotrexate. A review of the literature revealed azathioprine to be related to other cases of acquired EV. Discussion: This case indicates a possible link between specific immunosuppressive drugs and the development of EV, allowing for new EV treatment considerations. In this case and previous cases, azathioprine is indicated as being particularly linked with the development of EV, while mycophenolate mofetil may be an immunosuppressive option that is less likely to induce EV in patients predisposed to this condition.",
author = "Ovits, {Channa G.} and Amin, {Bijal D.} and Halverstam, {Caroline P.}",
year = "2017",
month = "7",
day = "1",
language = "English (US)",
volume = "16",
pages = "701--704",
journal = "Journal of Drugs in Dermatology",
issn = "1545-9616",
publisher = "Journal of Drugs in Dermatology",
number = "7",

}

TY - JOUR

T1 - Acquired epidermodysplasia verruciformis and its relationship to immunosuppressive therapy

T2 - Report of a case and review of the literature

AU - Ovits, Channa G.

AU - Amin, Bijal D.

AU - Halverstam, Caroline P.

PY - 2017/7/1

Y1 - 2017/7/1

N2 - Introduction: Epidermodysplasia verruciformis (EV) is a rare inherited dermatosis characterized by increased susceptibility to human papilloma virus infection. Acquired EV occurs in patients with compromised cell-mediated immunity, such as patients with HIV and transplant recipients. Optimal management of acquired EV has not yet been established, as cases are rare and are due to a variety of underlying conditions. Additionally, no distinctions have been made between different immunosuppressive medications and their respective link to EV. Methods and Results: We report a patient with systemic lupus erythematosus who developed EV while on azathioprine and prednisone. The patient's lesions resolved completely after she was switched from azathioprine to mycophenolate mofetil. Her lesions recurred when her immunosuppressive regimen was again changed from mycophenolate mofetil to methotrexate. A review of the literature revealed azathioprine to be related to other cases of acquired EV. Discussion: This case indicates a possible link between specific immunosuppressive drugs and the development of EV, allowing for new EV treatment considerations. In this case and previous cases, azathioprine is indicated as being particularly linked with the development of EV, while mycophenolate mofetil may be an immunosuppressive option that is less likely to induce EV in patients predisposed to this condition.

AB - Introduction: Epidermodysplasia verruciformis (EV) is a rare inherited dermatosis characterized by increased susceptibility to human papilloma virus infection. Acquired EV occurs in patients with compromised cell-mediated immunity, such as patients with HIV and transplant recipients. Optimal management of acquired EV has not yet been established, as cases are rare and are due to a variety of underlying conditions. Additionally, no distinctions have been made between different immunosuppressive medications and their respective link to EV. Methods and Results: We report a patient with systemic lupus erythematosus who developed EV while on azathioprine and prednisone. The patient's lesions resolved completely after she was switched from azathioprine to mycophenolate mofetil. Her lesions recurred when her immunosuppressive regimen was again changed from mycophenolate mofetil to methotrexate. A review of the literature revealed azathioprine to be related to other cases of acquired EV. Discussion: This case indicates a possible link between specific immunosuppressive drugs and the development of EV, allowing for new EV treatment considerations. In this case and previous cases, azathioprine is indicated as being particularly linked with the development of EV, while mycophenolate mofetil may be an immunosuppressive option that is less likely to induce EV in patients predisposed to this condition.

UR - http://www.scopus.com/inward/record.url?scp=85029148000&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85029148000&partnerID=8YFLogxK

M3 - Review article

C2 - 28697224

AN - SCOPUS:85029148000

VL - 16

SP - 701

EP - 704

JO - Journal of Drugs in Dermatology

JF - Journal of Drugs in Dermatology

SN - 1545-9616

IS - 7

ER -